12 doctors weighed in:

I startle and jerk all through the night in my sleep. It wakes me sometimes and disturbs my husband. Could it be a side effect of effexor (venlafaxine)?

12 doctors weighed in
Dr. Pamela Pappas
Psychiatry
4 doctors agree

In brief: NIghttime jerking

In the clinical trials with effexor, (venlafaxine) a small group (1%-3%) of patients had twitching muscles.
Some (5%) had tremor. Some also had hyper-reflexia and CNS stimulation -- which could possibly contribute to what you're experiencing. Did you have a strong startle reflex before starting the medicine? If you're dreaming intensely, this could be affecting things also. Talk with your doctor about this.

In brief: NIghttime jerking

In the clinical trials with effexor, (venlafaxine) a small group (1%-3%) of patients had twitching muscles.
Some (5%) had tremor. Some also had hyper-reflexia and CNS stimulation -- which could possibly contribute to what you're experiencing. Did you have a strong startle reflex before starting the medicine? If you're dreaming intensely, this could be affecting things also. Talk with your doctor about this.
Dr. Pamela Pappas
Dr. Pamela Pappas
Thank
3 doctors agree

In brief: It is possible

Anxiety, nervousness, tremor and abnormal dreams are fairly common side effects .
It is possible that the Effexor (venlafaxine) is causing the symptoms described. The only way to be sure would be to reduce the dosage or safely stop the medication. This should only be done in consultation with the treating physician. It is possible that other medications or combinations of drugs could be the problem.

In brief: It is possible

Anxiety, nervousness, tremor and abnormal dreams are fairly common side effects .
It is possible that the Effexor (venlafaxine) is causing the symptoms described. The only way to be sure would be to reduce the dosage or safely stop the medication. This should only be done in consultation with the treating physician. It is possible that other medications or combinations of drugs could be the problem.
Dr. Michael Blumenfield
Dr. Michael Blumenfield
Thank
3 doctors agree

In brief: Depends

If you recently started taken Effexor (venlafaxine) before onset of these sxs, it may be wise to talk to your doctor about it as people respond differently to medications.
However, if your sxs are not related to the use of effexor, (venlafaxine) you may benefit from an evaluation to investigate the sxs further and rule out conditions like restless leg syndrome and other sleep disorder related problems.

In brief: Depends

If you recently started taken Effexor (venlafaxine) before onset of these sxs, it may be wise to talk to your doctor about it as people respond differently to medications.
However, if your sxs are not related to the use of effexor, (venlafaxine) you may benefit from an evaluation to investigate the sxs further and rule out conditions like restless leg syndrome and other sleep disorder related problems.
Dr. Bernadette Onuoha
Dr. Bernadette Onuoha
Thank
Dr. Byron Law-Yone
Psychiatry
3 doctors agree

In brief: Yes

Effexor (venlafaxine) and other antidepressants can cause sleep disturbance, frequent awakenings, and "restless legs".

In brief: Yes

Effexor (venlafaxine) and other antidepressants can cause sleep disturbance, frequent awakenings, and "restless legs".
Dr. Byron Law-Yone
Dr. Byron Law-Yone
Thank
Dr. Dan Fisher
Internal Medicine
1 doctor agrees

In brief: Could be.

If the Effexor (venlafaxine) is not required, it would be reasonable to stop the med and see what happens.
This could also be periodic leg movement disorder or sleep apnea. If this persists you may need a polysomnogram.

In brief: Could be.

If the Effexor (venlafaxine) is not required, it would be reasonable to stop the med and see what happens.
This could also be periodic leg movement disorder or sleep apnea. If this persists you may need a polysomnogram.
Dr. Dan Fisher
Dr. Dan Fisher
Thank
Dr. David Leszczyszyn
Internal Medicine - Sleep Medicine

In brief: Yes. Quite possible

This medication has probably the highest likelihood of of any commonly used mood stabilizer of promoting limb movements of sleep.

In brief: Yes. Quite possible

This medication has probably the highest likelihood of of any commonly used mood stabilizer of promoting limb movements of sleep.
Dr. David Leszczyszyn
Dr. David Leszczyszyn
Thank
1 comment
Dr. Donald Jacobson
Of all the answers so far, this comes closest to clinical truth in a sleep lab.
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors